Real algebraic geometry

In mathematics, real algebraic geometry is the study of real algebraic sets, i.e. real-number solutions to algebraic equations with real-number coefficients, and mappings between them (in particular real polynomial mappings).

Semialgebraic geometry is the study of semialgebraic sets, i.e. real-number solutions to algebraic inequalities with-real number coefficients, and mappings between them. The most natural mappings between semialgebraic sets are semialgebraic mappings, i.e., mappings whose graphs are semialgebraic sets.


Nowadays the words 'semialgebraic geometry' and 'real algebraic geometry' are used as synonyms, because real algebraic sets cannot be studied seriously without the use of semialgebraic sets. For example, a projection of a real algebraic set along a coordinate axis need not be a real algebraic set, but it is always a semialgebraic set: this is the Tarski–Seidenberg theorem.[1][2] Related fields are o-minimal theory and real analytic geometry.

Examples: Real plane curves are examples of real algebraic sets and polyhedra are examples of semialgebraic sets. Real algebraic functions and Nash functions are examples of semialgebraic mappings. Piecewise polynomial mappings (see the Pierce-Birkhoff conjecture) are also semialgebraic mappings.

Computational real algebraic geometry is concerned with the algorithmic aspects of real algebraic (and semialgebraic) geometry. The main algorithm is cylindrical algebraic decomposition. It is used to cut semialgebraic sets into nice pieces and to compute their projections.

Real algebra is the part of algebra which is relevant to real algebraic (and semialgebraic) geometry. It is mostly concerned with the study of ordered fields and ordered rings (in particular real closed fields) and their applications to the study of positive polynomials and sums-of-squares of polynomials. (See Hilbert's 17th problem and Krivine's Positivestellensatz.) The relation of real algebra to real algebraic geometry is similar to the relation of commutative algebra to complex algebraic geometry. Related fields are the theory of moment problems, convex optimization, the theory of quadratic forms, valuation theory and model theory.

Timeline of real algebra and real algebraic geometry



  1. van den Dries, L. (1998). Tame topology and o-minimal structures. London Mathematical Society Lecture Note Series. 248. Cambridge University Press. p. 31. Zbl 0953.03045.
  2. Khovanskii, A. G. (1991). Fewnomials. Translations of Mathematical Monographs. 88. Translated from the Russian by Smilka Zdravkovska. Providence, RI: American Mathematical Society. ISBN 0-8218-4547-0. Zbl 0728.12002.
  3. J. B. J. Fourier, Solution d'une question particuliére du calcul des inégalités. Bull. sci. Soc. Philomn. Paris 99–100. OEuvres 2, 315–319.
  4. L. L. Dines, Systems of linear inequalities. Ann. of Math. (2) 20 (1919), no. 3, 191–199.
  5. Motzkin, T. Beiträge zur Theorie der linearen Ungleichungen. IV+ 76 S. Diss., Basel (1936).
  6. J. C. F. Sturm, Mémoires divers présentés par des savants étrangers 6, pp. 273–318 (1835).
  7. C. Hermite, Sur le Nombre des Racines d’une Équation Algébrique Comprise Entre des Limites Données, J. Reine Angew. Math., vol. 52, pp. 39–51 (1856).
  8. C. G. A. Harnack Über Vieltheiligkeit der ebenen algebraischen Curven, Math. Ann. 10 (1876), 189–199
  9. I. G. Petrovski˘ı and O. A. Ole˘ınik, On the topology of real algebraic surfaces, Izvestiya Akad. Nauk SSSR. Ser.Mat. 13, (1949). 389–402
  10. J. Milnor, On the Betti numbers of real varieties, Proc. Amer. Math. Soc. 15 (1964), 275–280.
  11. R. Thom, Sur l’homologie des vari´et´es algebriques r´eelles, in: S. S. Cairns (ed.), Differential and Combinatorial Topology, pp. 255–265, Princeton University Press, Princeton, NJ, 1965.
  12. S. Basu, On bounding the Betti numbers and computing the Euler characteristic of semi-algebraic sets, Discrete Comput. Geom. 22 (1999), no. 1, 1–18.
  13. D. Hilbert, ¨Uber die Darstellung definiter Formen als Summe von Formenquadraten. Math. Ann. 32, 342–350 (1888).
  14. J. Farkas, "Über die Theorie der Einfachen Ungleichungen", Journal für die Reine und Angewandte Mathematik 124, 1–27
  15. A. Comessatti, Sulla connessione delle superfizie razionali reali, An- nali di Math. 23(3) (1914) 215-283.
  16. L. Fej´er, ¨Uber trigonometrische Polynome, J. Reine Angew. Math. 146 (1916), 53–82.
  17. F. Riesz and B. Sz.-Nagy, Functional Analysis, Frederick Ungar Publ. Co., New York, 1955.
  18. E. Artin, Uber die Zerlegung definiter Funktionen in Quadrate, Abh. Math. Sem. Univ. Hamburg, 5 (1927), 85–99.
  19. W. Krull, Allgemeine Bewertungstheorie. J. Reine Angew. Math. 167, 160–196 (1932).
  20. R. Baer, Über nicht-archimedisch geordnete Körper. (Beiträge zur Algebra 5.). Sitzungsberichte Heidelberg 1927, 8. Abh., 3–13 (1927).
  21. G. Pólya, Über positive Darstellung von Polynomen Vierteljschr, Naturforsch. Ges. Zürich 73 (1928) 141–145, in: R.P. Boas (Ed.), Collected Papers Vol. 2, MIT Press, Cambridge, MA, 1974, pp. 309–313
  22. van der Waerden, B. L. Topologische Begründung des Kalküls der abzählenden Geometrie. Math. Ann. 102, 337–362 (1929).
  23. A. Tarski, A decision method for elementary algebra and geometry, Rand. Corp.. 1948; UC Press, Berkeley, 1951, Announced in : Ann. Soc. Pol. Math. 9 (1930, published 1931) 206–7; and in Fund. Math. 17 (1931) 210–239.
  24. A. Seidenberg, A new decision method for elementary algebra, Ann. of Math. 60 (1954), 365–374.
  25. H. Seifert, Algebraische approximation von Mannigfaltigkeiten, Math. Zeitschrift, 41 (1936), 1-17
  26. S. Akbulut and H.C. King, Submanifolds and homology of nonsingular real algebraic varieties, American Jour of Math, vol. 107, no. 1 (Feb., 1985) p.72
  27. M. H. Stone, A general theory of spectra. I. Proc. Natl. Acad. Sci. U.S.A. 26, (1940). 280–283.
  28. R. V. Kadison, A representation theory for commutative topological algebra. Mem. Am. Math. Soc. 7, 39 p. (1951).
  29. Dubois, D. W. A note on David Harrison's theory of preprimes. Pacific J. Math. 21 1967 15–19.
  30. M. Putinar, Positive polynomials on compact semi-algebraic sets. Indiana Univ. Math. J. 42 (1993), no. 3, 969–984.
  31. T. Jacobi, A representation theorem for certain partially ordered commutative rings. Math. Z. 237 (2001), no. 2, 259–273.
  32. J. Nash, Real algebraic manifolds, Ann. of Math. 56 (1952), 405–421
  33. G. Birkhoff, R.S. Pierce, Lattice ordered rings, An. Acad. Brasil. Ciˆenc. 28 (1956) 41–69.
  34. L. Mah´e, On the Pierce–Birkhoff conjecture, Ordered fields and real algebraic geometry (Boulder, Colo., 1983). Rocky Mountain J. Math. 14 (1984), no. 4, 983–985.
  35. J.-L. Krivine, Anneaux préordonnés, J. Analyse Math. 12 (1964), 307–326.
  36. G. Stengle, A nullstellensatz and a positivstellensatz in semialgebraic geometry. Math. Ann. 207 (1974), 87–97.
  37. S. Lang, Algebra. Addison–Wesley Publishing Co., Inc., Reading, Mass. 1965 xvii+508 pp.
  38. S. Lojasiewicz, Triangulation of semi-analytic sets, Ann. Scu. Norm. di Pisa, 18 (1964), 449-474.
  39. H. Hironaka , Resolution of singularities of an algebraic variety over a field of characteristic zero. I, Ann. of Math. (2) 79 (1): (1964) 109–203, and part II, pp. 205–326.
  40. H. Whitney, Local properties of analytic varieties, Differential and combinatorial topology (ed. S. Cairns), Princeton Univ. Press, Princeton N.J. (1965), 205--244.
  41. T. S. Motzkin, The arithmetic-geometric inequality. 1967 Inequalities (Proc. Sympos. Wright–Patterson Air Force Base, Ohio, 1965) pp. 205–224.
  42. A. Tognoli, Su una congettura di Nash. Ann. Sc. Norm. Super. Pisa 27, 167–185 (1973).
  43. G. E. Collins, "Quantifier Elimination for the Elementary Theory of Real Closed Fields by Cylindrical Algebraic Decomposition." Lect. Notes Comput. Sci. 33, 134–183, 1975.
  44. J.-L. Verdier, Stratifications de Whitney et théorème de Bertini-Sard, Inventiones Math. 36, 295-312 (1976).
  45. M.-F. Coste-Roy, M. Coste, Topologies for real algebraic geometry. Topos theoretic methods in geometry, pp. 37–100, Various Publ. Ser., 30, Aarhus Univ., Aarhus, 1979.
  46. O. Ya. Viro. Gluing of plane real algebraic curves and constructions of curves of degrees 6 and 7. In Topology (Leningrad, 1982), volume 1060 of Lecture Notes in Math., pages187–200. Springer, Berlin, 1984
  47. Viro, Oleg Ya. (1980). "Кривые степени 7, кривые степени 8 и гипотеза Рэгсдейл" [Curves of degree 7, curves of degree 8 and the hypothesis of Ragsdale]. Doklady Akademii Nauk SSSR. 254 (6): 1306–1309. Translated in Soviet Mathematics - Doklady. 22: 566–570. 1980. Zbl 0422.14032. Missing or empty |title= (help)
  48. Itenberg, Ilia; Mikhalkin, Grigory; Shustin, Eugenii (2007). Tropical algebraic geometry. Oberwolfach Seminars. 35. Basel: Birkhäuser. pp. 34–35. ISBN 978-3-7643-8309-1. Zbl 1162.14300.
  49. Mikhalkin, G.: Enumerative tropical algebraic geometry in R2. J. Amer. Math. Soc. 18 (2005), 313–377
  50. S. Akbulut and H.C. King, The topology of real algebraic sets with isolated singularities, Ann. of Math. 113 (1981), 425–446.
  51. S. Akbulut and H.C. King, All knots are algebraic, Comm. Math. Helv. 56, Fasc. 3 (1981), 339–351.
  52. S. Akbulut and H.C. King, Real algebraic structures on topological spaces, Pub I.H.E.S. 53 (1981), 79–162.
  53. S. Akbulut and L. Taylor, A topological resolution theorem, Pub. I.H.E.S., 53 (1981), 163–196.
  54. S. Akbulut and H.C. King, The topology of real algebraic sets, L'Enseignement Math. 29 (1983), 221-261.
  55. S. Akbulut and H.C. King, Topology of real algebraic sets, MSRI Pub, 25. Springer-Verlag, New York (1992) ISBN 0-387-97744-9
  56. M.Coste and K. Kurdyka, On the link of a stratum in a real algebraic set, Topology 31 (1992) 323-336
  57. C. McCrory and A. Parusinski, Algebraically constructible functions: real algebra and topology, arXiv:math/0202086v1.
  58. L. Bröcker, Minimale Erzeugung von Positivbereichen. Geom. Dedicata 16, 335–350 (1984).
  59. C. Scheiderer, Stability index of real varieties. Invent. Math. 97 (1989), no. 3, 467–483.
  60. R. Benedetti and M. Dedo, Counterexamples to representing homology classes by real algebraic subvarieties up to homeomorphism, Compositio Mathematica, 53, (1984), 143-151.
  61. S. Akbulut and H.C. King, All compact manifolds are homeomorphic to totally algebraic real algebraic sets, Comment. Math. Helvetici 66 (1991) 139-149.
  62. K. Schmüdgen, The K-moment problem for compact semi-algebraic sets. Math. Ann. 289 (1991), no. 2, 203-206.
  63. T. Wörmann Strikt Positive Polynome in der Semialgebraischen Geometrie, Univ. Dortmund 1998.
  64. B. Reznick, Uniform denominators in Hilbert's seventeenth problem. Math. Z. 220 (1995), no. 1, 75–97.
  65. S. Akbulut and H.C. King On approximating submanifolds by algebraic sets and a solution to the Nash conjecture, Invent.Math.107 (1992), 87–98
  66. S. Akbulut and H.C. King, Algebraicity of Immersions, Topology, vol. 31, no. 4, (1992), 701–712.
  67. R. Benedetti and A. Marin , Dechirures de varietes de dimension trois ...., Comm. Math. Helv. 67 (1992), 514–545.
  68. E. Bierstone and P.D. Milman , Canonical desingularization in characteristic zero by blowing up the maximum strata of a local invariant, Invent. Math. 128 (2) (1997) 207–302.
  69. G. Mikhalkin, Blow up equivalence of smooth closed manifolds, Topology, 36 (1997) 287–299
  70. J. Kollar, The Nash conjecture for algebraic threefolds, ERA of AMS 4 (1998) 63–73
  71. C. Scheiderer, Sums of squares of regular functions on real algebraic varieties. Trans. Amer. Math. Soc. 352 (2000), no. 3, 1039–1069.
  72. C. Scheiderer, Sums of squares on real algebraic curves. Math. Z. 245 (2003), no. 4, 725–760.
  73. C. Scheiderer, Sums of squares on real algebraic surfaces. Manuscripta Math. 119 (2006), no. 4, 395–410.
  74. J. Kollar, The Nash conjecture for nonprojective threefolds, arXiv:math/0009108v1
  75. J.-Y. Welschinger, Invariants of real rational symplectic 4-manifolds and lower bounds in real enumerative geometry, Invent. Math. 162 (2005), no. 1, 195-234. Zbl 1082.14052
  76. S. Akbulut and H.C. King, Transcendental submanifolds of RPn Comm. Math. Helv., 80, (2005), 427–432
  77. S. Akbulut, Real algebraic structures, Proceedings of GGT, (2005) 49–58, arXiv:math/0601105v3.

External links

This article is issued from Wikipedia - version of the 6/15/2016. The text is available under the Creative Commons Attribution/Share Alike but additional terms may apply for the media files.